Wisconsin, 2019

Winter Storm in Wisconsin, February 7, 2019

February 7, 2019 · NWS GRB · 15 events in 15 counties and zones

A rapidly strengthening low pressure system moved from the southern Plains to central Lake Michigan, bringing heavy snow to northern and parts of central Wisconsin. There was less snow, but freezing rain and a wintry mix in east-central Wisconsin.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A rapidly strengthening low pressure system moved from the southern Plains to central Lake Michigan, bringing heavy snow to northern and parts of central Wisconsin. There was less snow, but freezing rain and a wintry mix in east-central Wisconsin.

Some of the highest snowfall totals included 8.2 inches in Rhinelander (Oneida Co.), 7.7 inches near Merrill (Lincoln Co.), 7.2 inches in Florence (Florence Co.), and 6.7 inches in Wausau (Marathon Co.). East-central Wisconsin received a wintry mix and freezing rain in addition to the snow. Snow amounts there were minor, but some locations received around one-quarter inch of ice accumulation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 6, 9:34 PM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Feb 6, 9:34 PM CST, 4 hours 26 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Green Bay WI
934 PM CST Wed Feb 6 2019

CORRECTED HEADLINE CODING

Updated aviation portion for 06Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 912 PM CST Wed Feb 6 2019

Was close to delaying the onset of the Winter Storm Warning until
6 am, but OSH and ISW have come in with FZRA and UP. So will stay
the course with a 06Z start but rework the wording to highlight
that we'll only have light precipitation tonight and the worst
conditions won't occur until tomorrow.

The 00Z models are coming in and still present somewhat mixed
signals for the locations of the rain/snow line during the period
of heavy precipitation tomorrow. The extended run of the HRRR at
00Z was similar to the 18Z GFS with 5-6 inches of snow at GRB. The
00Z NAM maintains more of a warm layer and a FZRA/IP sounding. We
are dealing with very subtle differences in temperature, basically
flirting with the level of predictability of the models, so
it's unlikely we will get this clearly resolved until we see how
the precipitation behaves tomorrow morning.

Edged snow totals N and W of GRB up a bit to try and sharpen the
gradient in that area.

Updated product suite will be out ASAP.

UPDATE
Issued at 618 PM CST Wed Feb 6 2019

The active pattern will continue as southwest flow sends another
weather system into the area--this time a rapidly deepening
cyclone that will race northeast from the Southern Plains on
Thursday.

Headlines for tonight are the first concern. A lead shortwave
ejecting out of the Southwest U.S. upper trough was generating a
band of mixed precipitation from near RST-MSN-RFD early this
evening. That will continue lifting north during the evening--
crossing much of the area prior to the onset of the Winter Storm
Warning. If the mixed precipitation transitions to mainly snow as
it reaches the area, we'll be okay because it would only generate
an inch or two of snow as it is likely to remain narrow and
progressive. But freezing precipitation would have a much greater
impact and would probably necessitate starting the Warning
immediately. We currently have flurries in GRB, and thermal
profiles are cold enough for snow if we get deep/cold enough
saturation-- which may occur in the band. Will be watching the
evolution of precipitation type as the band shifts north, and may
need to start the warning early if we end up with mainly
FZRA/FZDZ. But would prefer not to do that because...

There is likely to be a significant lull in the precipitation
behind the lead band and the main surge of precipitation with the
primary cyclone. Will consider delaying the onset of the warning
until early tomorrow morning (~ 6am) if we don't need it start it
this evening.

The final concern is precipitation type on Thursday. It's always
tough when one of these rapid deepeners comes racing up just to
your east. Periods of lighter precipitation across most of the
area may be FZRA/FZDZ due to saturation being of limited depth.
But there will be a period mid-day when the intense forcing shifts
through that the saturation will be deep enough for ice crystals
everywhere. Precip type will then be modulated by the presence or
lack of an above freezing layer aloft. The concern is a swath
from ATW-GRB and just to the northwest. Model forecast soundings
in this area are generally within a degree or so of having all
snow during the period of max lift. If that were to occur. A burst
of 4-8 inches of snow could occur within a few hours mid-day,
before the precip changes to FZDZ as the upper dry slot surges
across from the south. The 18Z GFS actually shows this, with
BUFKit showing a COB-11 snowfall of 6.6 inches at GRB between 15Z
and 21Z.

Do not plan any major forecast changes at this time, but will
issue an SPS detailing some of the high-impact aspects of the
forecast during the next 24 hours.
&&

.SHORT TERM...Tonight and Thursday
Issued at 209 PM CST Wed Feb 6 2019

Despite the departure of the snow that fell overnight, cloudy
skies continued to plague the forecast area this afternoon. There
won't be much of a respite from the active weather pattern as more
precipitation is on the way later tonight and into Thursday as a
low pressure system tracks to the southeast of the area.

Precipitation will start later tonight as the region gets under
the left exit region of a strong upper level jet with mid level
isentropic lift as the warm air advection portion of the system
approaches the western Great Lakes region. There will be issues
saturating the atmosphere enough to create ice crystals, with
quite a bit of freezing rain expected especially in the southern
half of the forecast area. There will be a better chance for all
snow across the north, however freezing rain will still be on the
table according to model soundings.

The brunt of the system will approach on Thursday as the low
undergoes rapid cyclogenesis and deepens close to the rate of a
"bomb". The area will be underneath the TROWAL on Thursday, with
moderate to heavy precipitation rates during the late morning and
afternoon hours.

Precipitation type will be a mixed bag as dry air in the mid
levels keeps freezing rain on the table for just about everywhere
Thursday morning, with mainly snow across the north and west later
Thursday afternoon when the main TROWAL arrives and the moisture
becomes deep enough for mainly ice crystals to fall. Further east
there will be issues getting all snow even Thursday afternoon as
even when we saturate enough to get ice crystals, low level warm
layers melt some of the snow to create sleet or melt it all the
way for freezing rain. Overall this is a very complex forecast
with many precipitation types expected from later tonight through
the day on Thursday.

Once the event is over snowfall totals are expected to range from
6 to 11 inches across north-central, with 4 to 8 inches across
western portions of central, 3 to 5 across the rest of central and
northeast, and up to 3 inches across east-central Wisconsin and
the lake shore. In addition to the snow, ice accumulations could
accumulate to around one quarter of an inch or more across east-
central Wisconsin and the lake shore, with one to two tenths
across central and northeast Wisconsin. Further north a few
hundredths to up to a tenth of an inch is possible. Given this
complex weather scenario will opt to issue a Winter Storm Warning
instead of parsing out the different precipitation type scenarios
with Ice Storm Warnings and Winter Storm Warnings. The thinking is
if criteria is not reached on the snowfall front, it will be
reached with the ice that is expected. Also if the storm track
shifts it will make managing the headlines easier on subsequent
shifts. If the forecast looks to be solid ice instead of snow,
headlines can be adjusted for an Ice Storm Warning in subsequent
forecasts.

.LONG TERM...Thursday Night Through Wednesday
Issued at 209 PM CST Wed Feb 6 2019

A lingering upper trough over the Great Lakes behind the departed
storm will bring a bout of arctic air into WI for Friday through
Monday. A new, strong upper trough is forecast to move inland into
the western Great Lakes early next week and turn the mean flow to
a southwest directions into WI, allowing for temperatures to
moderate. There are timing issues with respect to the movement of
this upper trough across the central CONUS during the Tue/Wed time
frame with potential for heavy snow. Not as much cold air behind
this system, thus temperatures to be at or slightly below normal
mid-week.

The strong surface low will continue to track northeast into
southeast Canada with enough lingering lift and mid-level forcing
from a cyclonic flow, to keep light snow in the forecast through
Thursday evening. Additional snow accumulations to range from less
than one-half inch over southern sections of the forecast area, to
a couple of inches across far northeast WI. This would bring
totals into the 1-3" range east-central WI, 7-11" northern WI.
While synoptic snows end later Thursday evening, a wind shift to
the west-northwest and strong CAA will lead to lake effect snow
showers over north-central WI with up to an inch of accumulation
over Vilas County. Min temperatures to drop into the zero to 5
below range central WI, around 5 above zero near Lake MI. Wind
chills plummet into the -10 to -20 range with possible advisory
conditions reached over central WI. The minor lake effect snow
showers are expected to linger into Friday morning before starting
to diminish as high pressure starts to build into the region from
the Upper Midwest. Anticipate some sunshine to return on Friday
(mainly in the afternoon), but with arctic air overhead,
temperatures will be well-below normal. Look for readings to only
reach around 5 above zero central WI, mainly 5 to 10 above zero
eastern WI.

This area of high pressure moves into the western Great Lakes
Friday night, bringing mostly clear to partly cloudy skies,
diminishing winds and very cold conditions. Near ideal radiational
cooling conditions (plus the fresh snow) should allow temperatures
to free-fall. Min temperatures to range from around 5 below zero
near Lake MI, 15 to 20 below zero over the colder spots of north-
central WI. As the surface high slides to our east on Saturday,
winds will shift to the south and usher in some 'warmer' air aloft
(8H temperatures climb into the -14 to -7C range by 00Z Sunday).
This could bring a general increase in clouds and keep max
temperatures to only the 10 to 15 above zero range over most of
northeast WI.

Saturday night will remain quiet and not as cold with more cloud
cover acting as a blanket. A weak shortwave trough located well to
our south on Sunday could bring a small chance for light snow into
southern parts of the forecast area. Otherwise, plenty of clouds
are expected over the region with max temperatures on Sunday to
range from the middle to upper teens north-central WI, upper teens
to lower 20s elsewhere. This little system exits Sunday evening,
allowing high pressure to move into the Great Lakes for Sunday
night through Monday. This should leave skies generally partly
cloudy with temperatures running 5 to 10 degrees below normal.
This would bring max temperatures on Monday into the upper teens
to lower 20s.

Confidence remains very low with respect to the next potentially
big winter storm to move across the central CONUS/Great Lakes
toward the middle of next week. The models are different with the
timing of the storm, different with the storm track and
potentially different with precipitation type. We will need to
watch this system closely in the coming days as heavy snow will
fall somewhere over the Upper Midwest/western Great Lakes Tuesday/
Tuesday night. For now, have followed the consensus solution which
runs chance pops from Monday night through Tuesday night and
possible lake effect snow showers over Vilas County on Wednesday
as winds shift to the northwest behind the storm. Below normal
temperatures should persist through Wednesday.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 912 PM CST Wed Feb 6 2019

Widespread low-end MVFR conditions prevailed across the area late
Wednesday evening. Little change is anticipated overnight. A
rapidly deepening cyclone will race northeast from the Southern
Plains Thursday, bringing widespread wintry weather to the area
and creating poor flying conditions.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from midnight tonight to midnight CST
Thursday night for WIZ005-010>013-018>022-030-031-035>040-045-
048>050-073-074.
&&

UPDATE.........Skowronski
SHORT TERM.....Kurimski
LONG TERM......Kallas
AVIATION.......Skowronski
Hazardous weather outlook, Feb 6, 9:56 PM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
956 PM CST Wed Feb 6 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
956 PM CST Wed Feb 6 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Periods of light snow and freezing drizzle will result in slippery
roads overnight.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Hazardous travel is expected Thursday into Thursday night due to
heavy snow, sleet, and freezing rain. The bulk of the
precipitation will fall as snow in north-central Wisconsin,
transitioning to mainly freezing rain near the lake in east-
central Wisconsin. The heaviest precipitation will move through
from late morning through mid-afternoon, when travel could become
very difficult.

Wind chills may drop as low 20 below zero late Thursday night
into Friday morning and to near 30 below zero Friday night into
Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall and ice measurements
to the National Weather Service in Green Bay.

LMZ521-522-541>543-071200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
956 PM CST Wed Feb 6 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Heavy freezing spray is expected at times during the next week.

Skowronski

In the hours before

Special weather statement, Feb 6, 10:01 PM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1001 PM CST Wed Feb 6 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-070815-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1001 PM CST Wed Feb 6 2019

...SOME LIGHT WINTRY PRECIPITATION OVERNIGHT, THEN MUCH HEAVIER
PRECIPITATION EXPECTED THURSDAY...

A band of light snow and freezing rain will shift north across the
area overnight. The precipitation should trend toward mainly snow
as the band continues to move north into colder air. Freezing
drizzle is expected in the wake of the band, and the freezing
drizzle will likely increase late tonight. Overall precipitation
amounts overnight are expected to be light, but the freezing
drizzle will still result in slippery travel conditions.

Precipitation should increase from southwest to northeast
starting around daybreak on Thursday. A period of heavy
precipitation is likely from late morning into mid-afternoon.

The precipitation will fall as mainly snow with some intermittent
periods of freezing drizzle across north-central Wisconsin.
Central through northeast Wisconsin is likely to see snow with
some periods of freezing rain and sleet. Primarily freezing rain
and sleet are expected in east-central Wisconsin, though the
precipitation could change to snow at times as well. The area of
greatest uncertainty is along an axis from northwest of Oshkosh,
to Appleton, to Green Bay, to Oconto. Temperatures aloft in this
area are forecast to be very close to freezing as the heaviest
precipitation moves through the area. A temperature difference of
just a degree or two warmer or colder may make the difference
between 1/2 inch of freezing rain and 4 to 8 inches of snow.
Regardless of the form in which it occurs, the precipitation will
fall heavily and create very hazardous travel conditions that
will linger into the afternoon commute.

Anyone who will be driving Thursday should expect deteriorating
travel conditions after the morning commute. Be sure to monitor
later forecasts and statements on this developing weather
situation.

Skowronski
Local storm report, Feb 7, 1:08 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
108 AM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     SNOW             WESTON                  44.90N 89.57W
02/06/2019  M0.4 INCH        MARATHON           WI   BROADCAST MEDIA

            SNOW TOTAL SO FAR. SOME FREEZING DRIZZLE FELL EARLIER IN
            THE NIGHT.

&&

MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
February 7, 2:00 AM CST to 10:00 PM CST
Where
Vilas forecast zone
Reported by
Unknown
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Winter Storm, Oneida

When
February 7, 2:00 AM CST to 10:00 PM CST
Where
Oneida forecast zone
Reported by
COOP Observer
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

The highest snowfall totals in Oneida County included 8.2 inches in Rhinelander, 7.9 inches near McNaughton, and 7.0 inches at Lake Tomahawk.

Winter Storm, Forest

When
February 7, 2:00 AM CST to 10:00 PM CST
Where
Forest forecast zone
Reported by
Unknown
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
February 7, 2:00 AM CST to 10:00 PM CST
Where
Florence forecast zone
Reported by
COOP Observer
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

The highest snowfall total in Florence County was 7.2 inches in Florence.

Winter Storm, Northern Marinette

When
February 7, 2:00 AM CST to 10:00 PM CST
Where
Northern Marinette forecast zone
Reported by
Unknown
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
February 7, 2:00 AM CST to 10:00 PM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

The highest snowfall totals in Lincoln County included 7.7 inches near Merrill and 7.2 inches at Rice Reservoir Number 2.

Winter Storm, Langlade

When
February 7, 2:00 AM CST to 10:00 PM CST
Where
Langlade forecast zone
Reported by
Unknown
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
February 7, 2:00 AM CST to 10:00 PM CST
Where
Northern Oconto forecast zone
Reported by
Unknown
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Marathon

When
February 7, 2:00 AM CST to 10:00 PM CST
Where
Marathon forecast zone
Reported by
COOP Observer
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

The highest snowfall totals in Marathon County included 6.9 inches 2 miles north of Wausau, 6.7 inches in Wausau, and 6.5 inches near Weston.

Winter Storm, Outagamie

When
February 7, 2:00 AM CST to 10:00 PM CST
Where
Outagamie forecast zone
Reported by
Unknown
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
February 7, 2:00 AM CST to 10:00 PM CST
Where
Brown forecast zone
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Winter Storm, Kewaunee

When
February 7, 2:00 AM CST to 10:00 PM CST
Where
Kewaunee forecast zone
Reported by
Unknown
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
February 7, 2:00 AM CST to 10:00 PM CST
Where
Winnebago forecast zone
Reported by
Unknown
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Winter Storm, Calumet

When
February 7, 2:00 AM CST to 10:00 PM CST
Where
Calumet forecast zone
Reported by
Unknown
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Winter Storm, Manitowoc

When
February 7, 2:00 AM CST to 10:00 PM CST
Where
Manitowoc forecast zone
Reported by
Unknown
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804577, 804578, 804579, 804580, 804581, 804582, 804583, 804584, 804585, 804586, 804587, 804588, 804589, 804590, 804591.